Hello!

13 Comments

Nine year old suffers one-in-a-million, potentially fatal, skin disease that started out like the flu, caused by common medication.

Warning: This article contains images that readers may find distressing

The New Zealand girl is battling Stevens Johnson Syndrome, a painful disease affecting the skin which kills one in 10 people affected by it.

It’s caused by taking one of at least 200 medications including common paracetamol and penicillin and for Valencia, it developed from flu-like symptoms to a rash and blisters and sores on her face and in her mouth.

On the first day of August, her mother, Ene Mikaere picked her up from school because she didn’t feel well, the Rotorua Daily Post reported.

Two days later she was given medication for a viral chest infection. By Friday she was so concerned she took Valencia to the Rotorua Hospital emergency department.

While waiting, she received antibiotics – it was thought she had chicken pox. Then it got worse.

She soon had lesions covering her body, dry, yellow, pus-covered lip and she was vomiting and having seizures, The Rotorua Daily Post reported.

‘Her lips were starting to dry out, they started going yellow, they looked infected and swollen and there was a pussy stream in them, her eyes started going red and blood shot,’ her mother said.

‘It just broke my heart … yeah I thought she was going to die. I was thinking that but I was trying not to.’

Valencia still requires oxygen at all times to breath, is fed through a tube and has a catheter.

She still has a chance of infection. Heavily sedated and on antibiotics, she’s constantly watched by doctors.

It’s not clear how long it will be until she has recovered.

To make matters worse, her father’s job was recently made redundant and her mother has used up all of her sick leave and holidays to be with her in hospital.

The family – Valencia has four siblings – had move out of their rental home because it was being sold.

Despite the hardships the family is facing, there is some good news.

Their community has rallied around them, with Mrs Mikaere’s workplace, a supermarket, providing food and the Salvation Army, support.

There’s also a fundraising day being held at Valencia’s primary school to help out the family, and a Go Fund Me page has raised her family almost $10,000.

The family want to share Valencia’s story to help spread the word of what the disease can do in such a short time.

What is Stevens-Johnson syndrome

Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It’s usually a reaction to a medication or an infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.

Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.

Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If it was caused by a medication, you’ll need to permanently avoid that drug and others closely related to it.

Stevens-Johnson syndrome symptoms include:
•Facial swelling
•Tongue swelling
•Hives
•Skin pain
•A red or purple skin rash that spreads within hours to days
•Blisters on your skin and the mucous membranes of your mouth, nose, eyes and genitals
•Shedding of your skin

If you have Stevens-Johnson syndrome, several days before the rash develops you may experience:
•Fever
•Sore mouth and throat
•Fatigue
•Cough
•Burning eyes

Warning: This article contains images below that readers may find distressing.

sjs 1 sjs 2

Images via gofundme

We wish Valencia lots of strength and hope she makes a full recovery very soon.

Share your comments below.

Image via gofundme

  • I’m almost certain this problem isn’t always caused by medications.

    Reply

  • Do hope Valencia makes a full recovery and they find out which drug caused this to happen to her. It is hard to imagine this happening because she was given something simple like a headache tablet.

    Reply

  • poor kid. how scary for the family. hopes she gets better soon and that community is so awesome in trying to help the family.

    Reply

  • Oh my… poor little poppet.
    Praying and thinking of her with love and healing thoughts.

    Reply

  • This poor girl and her family. I had never heard of this before and so was not aware of it and its symptoms. So pleased the Doctors/Hospital were onto it quick enough to help manage it.

    Reply

  • Poor girl ! Hope & pray she revers well and soon.

    Reply

  • The poor little mite. I’m glad she is in the one place that can help her. What a terrible thing for her to go through. Sending healing thoughts and wishes to Valencia and her family. Stay positive sweetie

    Reply

  • I hope this young girl gets better super quickly xo

    Reply

  • oh that poor kid, good luck for a speedy recovery

    Reply

  • I hope this little girl makes a full recovery.

    Reply

  • Oh..my..god!! How unbelievably scary it must be for them all!! Poor little darling! Hope she makes a full recovery x

    Reply

  • Oh my god, how horrific. You just don’t think that by helping your kids during illness, that it could turn into something like this. Here’s hoping she makes a full and speedy recovery

    Reply

  • That poor little girl and her family.I wish them all the best

    Reply

Post a comment
Like Facebook page

LIKE MoM on Facebook

Please enter your comment below
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your comment and join MoM:

You May Like

Loading…

Looks like this may be blocked by you browser or content filtering.

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join